Florida, 2009

Funnel Cloud in Florida, June 24, 2009

June 24, 2009 · NWS MLB · 1 event in 1 county or zone

A funnel cloud was observed by Cocoa Beach Police for three minutes over 4th street in Cocoa Beach, moving northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud was observed by Cocoa Beach Police for three minutes over 4th street in Cocoa Beach, moving northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 8:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 24, 8:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT WED JUN 24 2009

.DISCUSSION...

...DRIER AIRMASS WILL LIMIT STORM COVERAGE TODAY...

TODAY...SIGNIFICANT MID LEVEL DRYING HAS OVERSPREAD ALL OF EC
FLORIDA AS BOUNDARY AND MOISTURE HAS BEEN PUSHED SOUTH OVER THE FL
STRAITS. WEAK HIGH PRESSURE OVER THE CAROLINAS WILL BRING CONTINUING
ONSHORE E-NW THROUGH MOST OF THE DAY. DRY AIR AND SUBSIDENCE WILL
LIMIT RAIN CHANCES TO SOUTH AND WEST OF THE ORLANDO METRO...WITH
LITTLE MENTION OF SHOWERS/TSTMS NORTH AND EAST. THE EXCEPTION MAY BE
WITH A CONVERGENT BAND OF CLOUDS OVER THE WATERS THAT MAY BRING A
BRIEF SHOWERS TO THE IMMEDIATE COAST FIRST THING THIS MORNING. WILL
UPDATE THE FORECAST TO INCLUDE A MENTION OF DRIZZLE/LIGHT SHOWER
ALONG THE IMMEDIATE COAST THROUGH LATE MORNING. MAX TEMPS WILL
REMAIN A FEW DEGREES ABOVE NORMAL OVER THE INTERIOR...IN THE MID
90S...BUT EARLY ONSET OF SEA BREEZE WILL KEEP IMMEDIATE COASTAL
SECTIONS TO THE UPPER 80S.

&&

.AVIATION...LCL IFR/MVFR CIGS AND MVFR VSBYS IN BR FOR INTERIOR
SECTIONS THROUGH 14Z. E/NW FLOW WILL BRING OCCASIONAL CIGS 020-040
TO THE IMMEDIATE COASTAL SITES. OTHERWISE...PREVAILING VFR
EXPECTED.

&&

.MARINE...E/NE FLOW TODAY AROUND WEAK HIGH PRESSURE OVER THE
CAROLINAS. NEAR SHORE WINDS NEAR SHORE WILL BE REINFORCED BY A 10-12
KNOT SEA BREEZE THIS AFTN. SEAS 1-2 FT NEARSHORE AND UP TO 3 FEET
OFFSHORE. A SMALL BUT LONGER PERIOD EAST SWELL WILL CONTRIBUTE TO A
MODERATE THREAT OF RIP CURRENTS. A FEW LIGHT SHOWERS MAY BE POSSIBLE
FIRST THING THIS MORNING IN DEVELOPING CONVERGENT CLOUD BANDS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

MOSES/BRAGAW
Hazardous weather outlook, Jun 24, 3:28 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
428 AM EDT WED JUN 24 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
428 AM EDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR WILL LIMIT THE COVERAGE AND INTENSITY OF STORMS TODAY.
THE BEST CHANCE WILL OCCUR SOUTH AND WEST OF ORLANDO...IN
PARTICULAR OVER OKEECHOBEE AND INTERIOR MARTIN COUNTIES WHERE
MOISTURE IS A LITTLE HIGHER. GUSTY WINDS OF 40 MPH AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS DURING THE MID TO
LATE AFTERNOON. INDIVIDUAL CELL MOTION WILL BE TOWARD THE
SOUTHEAST AT 15 TO 20 MPH. CLUSTERS OF MULTI CELL CONVECTION WILL
SPREAD TOWARD THE SOUTH SOUTHWEST.

...RIP CURRENT IMPACT...
A SMALL BUT LONGER PERIOD EAST SWELL WILL PRODUCE A MODERATE
THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA
TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
INCREASING MOISTURE FROM THE SOUTH WILL PRODUCE SCATTERED COVERAGE
OF LIGHTNING STORMS EACH AFTERNOON. DEVELOPING OFFSHORE FLOW THIS
WEEKEND WILL FAVOR THE EAST SIDE OF THE PENINSULA FOR STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The radar

The Melbourne radar (KMLB), 23 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
June 24, 9:00 AM EST
Where
Brevard County, 0.82 mi W of Cocoa Beach
Reported by
Law Enforcement
Coordinates
28.320, -80.613

A funnel cloud was observed by Cocoa Beach Police for three minutes over 4th street in Cocoa Beach, moving northwest. The funnel formed along a cloud boundary extending inland from the coastal waters.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173986.